|Taking Viracept off my regimen, once undetectable VL is reached
Aug 7, 2001
I started taking viracept/sustiva/combivir about 4 weeks ago with CD4=240 and VL >900k. My doc suggests to take viracept off my regimen, if my VL reaches "undetectable" within a few months. What do you think of this strategy?
| Response from Dr. Aberg
It is more common to do the reverse. That is, start someone on a 3 drug combination like combivir and nelfinavir and then add sustiva if you did not become undetectable by 12 or so weeks. This is something called intensification (when you add an extra drug to achieve more effect).
Your viral load is very high so I am assuming that your doctor wants to give you a very potent regimen and then once you respond, see if you can back down on the therapy. In one trial, individuals were given AZT, 3TC and indinavir for 6 months and if became undetectable, they were split into groups taking all 3 drugs or just indinavir alone or AZT/3TC for the next 18 months. The study was closed early because people's virus came back when they went on less therapy.
I think there are many different combinations available for you if you have never been on HIV therapy before and you do not have resistant virus. You should understand that if you decide to do the strategy your doctor suggests, that it is something that you and your doctor want to see if it works for you. The downside of this is that if you become undetectable on the 4 drug combination and you stop nelfinavir and get rebound virus; you may develop resistance to the sustiva and/or 3TC component of the combivir. You may not develop any resistance and your doctor may be able to restart the nelfinavir and get your virus back to undetectable. It is a risk that you must be willing to take.
So, I personally would not plan the strategy you are discussing with your doctor. This is the kind of strategy I prefer to do as an investigational method in a controlled setting such as a clinical trial and everyone understands the potential risks involved.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.